For years people did not know the consequences of eating grapefruit while taking certain prescription medications until now. Last month Dr. David Bailey, a Canadian researcher who discovered this interaction years ago, published a list of 85 different drugs on the market that can have life-threatening effects when mixed with grapefruit. In fact 43 of the 85 could be lethal. This is very scary information that before recently, doctors were not fully aware of what caused these reactions.
According to this article, a 42 year old woman was taken to the emergency room because of a drug overdose. She had a decreasing heart rate and falling blood pressure. She had been taking a medication called verapamil for migraines although the doctors found a huge amount of the drug after a blood test. The doctors found out that grapefruit juice was the only thing she could bear to eat or drink when she had these migraines which increased the potency of the drug. Doctors later found out that other juices cause this same effect when in the presence of other drugs.
The way to prevent these reactions is simply to be aware of the drugs that you are taking and what juices will effect these drugs in what way. Age can also be a large contributor to how these drugs effect our systems. As you get older the grapefruit juice increases the potency even more than when we are young. This article then is not to scare you into thinking juice can kill us when mixed with a simple cholesterol lowering drug, but to make you more aware next time you see that fresh grapefruit on the counter!